West Virginia, 2024

Flooding and Winter Weather in West Virginia, February 13, 2024

February 13, 2024 · NWS RLX · 25 events in 9 counties and zones

Precipitation spread northwest into the area on the afternoon and evening of February 12th due to an approaching low-pressure system. The bulk of precipitation fell across western and central West Virginia as the system moved overhead, with most locations receiving between one and two inches of rain during the night.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Precipitation spread northwest into the area on the afternoon and evening of February 12th due to an approaching low-pressure system. The bulk of precipitation fell across western and central West Virginia as the system moved overhead, with most locations receiving between one and two inches of rain during the night.

Flooding developed around midnight, with multiple reports of high water spanning Cabell, Kanawha, Lincoln, Putnam, and Clay Counties. In Lincoln County, the Hamlin and Griffithsville river gauges exceeded bankfull levels and caused flooding in nearby fields and roadways. One fatality occurred in Roane County when a creek in Spencer exceeded its banks and flooded a nearby baseball field. Three to four feet of water filled the dugout and claimed the life of a man who had fallen asleep inside.

Lowering temperatures accompanied the departure of the system early on the 13th, allowing rain to transition to snow before precipitation exited to the east later that morning. One to three inches of snow accumulated within the higher terrain of Nicholas and Webster Counties, while a four inch observation was reported near Snowshoe in Pocahontas County. Amounts diminished to less than an inch outside of the northeast mountains. Strong bursts of wind were also observed during this time. There was one instance of a downed tree near the town of Anstead in Fayette County.

After precipitation ceased on the 13th, high waters slowly receded over the course of the day, though a few pockets of flooding persisted in Cabell County until early on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 12, 7:28 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 12, 7:28 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
728 PM EST Mon Feb 12 2024

.SYNOPSIS...
A low pressure system brings widespread rain tonight. Turning
windy and colder as the low exits overnight, with mountain and
even lowland snow showers possible into Tuesday morning.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 725 PM Monday...

Forecast on track, with the main precipitation shield
associated with a stout low pressure center over central
Tennessee, slicing northeastward into the lowlands. Radar
imagery evinced the organized synoptic scale precipitation
shield, with the center of circulation over central Tennessee,
band of convection over eastern Tennessee extending southward
through Georgia and into southeastern Alabama, and the warm
advection precipitation shield extending back across eastern
and central Kentucky, into the comma head over western Kentucky
and western Tennessee. GOES-R imagery was showing cloud top
cooling over the main shield, and the warm conveyor belt
feeding into it.

As of 625 PM Monday...

Updated to better separate the lead area of showers over the
forecast from the main area of rain moving in from the
southwest. Also edged the back edge of the precipitation
farther east overnight per ongoing model trends including the
HiRes models, and the latest central guidance. Temperatures
appeared to be on track but dew point gradient was nudged a bit
farther east. Rain and snowfall amounts were not changed.

As of 1248 PM Monday...

It's a cloudy start to the week as a strong area of low pressure
approaches from the southwest. Hi-res model guidance seems to be
in pretty good agreement of showers approaching from the
southwest by around 21Z this afternoon, with the heaviest and
steadiest rain arriving after 00Z Tuesday. The location of
heaviest rainfall still appears to be across northern and
western parts of our County Warning Area (CWA), with anywhere
from 1-2 inches possible through Tuesday afternoon. With the
axis of heaviest rainfall expected along and near the Ohio
River, we will have to watch for the potential of localized
flooding overnight and into Tuesday morning. As cold air wraps
around the backside of this system, rain will eventually
transition over to snow. At this time we are expecting a general
1-3 inches across the higher elevations of the WV mountains with
little to no snow accumulation in the lowlands. Precipitation
should end for most places shortly after daybreak, but
occasional upslope snow showers will remain possible in the
higher elevations through Tuesday afternoon.

In addition to the rain and snow, strong wind will be another
concern with this system, mainly in the mountains. A Wind
Advisory will be in effect from 4 AM Tuesday morning through 4
PM Tuesday afternoon with the potential of wind gusts as high as
46 mph. This can cause loose objects to be blown around, and
spotty power outages may also be possible. Across the lowlands,
winds will still be breezy, gusting 20-30 mph through Tuesday
afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 150 PM Monday...

Upslope snow will continue Tuesday evening before tapering off
later Tuesday night. The higher elevations of the northeast West
Virginia mountains can expect another half inch of snow.

A high pressure system will then build in for Wednesday and
Wednesday night providing dry weather.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1135 AM Monday...

Models show a low pressure system moving through the Great Lakes
region, pushing a cold front through the area Thursday. This
will provide a chance of showers on Thursday, with some brief
upslope snow possible behind the system Thursday night.

Models agree that another wave or clipper will occur on Friday
or Friday night, although details and timing vary from model to
model. This wave does have the potential to provide a light snow
event area wide, so it definitely bears monitoring. Much colder
air will move in behind this wave, setting up another upslope
event for late Friday night into Saturday.

Models agree that a high pressure system will then build over
the region for Sunday into Monday. Models then diverge
considerably on whether another system affects the area Monday
night into Tuesday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 725 PM Monday...

A rainstorm moves across the area tonight, followed by a little
snow on the back end early Tuesday morning, before conditions
improve Tuesday as the low pressure system moves away.

Conditions will deteriorate to IFR quickly as rain overspreads
the area tonight, with IFR or worse conditions then persisting
through much of the overnight. The one exception is PKB, which
will be near the back edge of the rain. There, conditions are
only forecast to lower to MVFR, with perhaps brief IFR
visibility in rain there overnight.

After a brief mix with or change over to snow early Tuesday
morning, conditions will improve quickly out across the lowlands
Tuesday morning, but MVFR ceilings will persist through the
morning in and near the mountains. A broken cumulus field 4-5
kft is then expected throughout the area Tuesday afternoon.

Light northeast surface flow ahead of the system tonight,
southeast in the mountains, will become northwest and strengthen
as the system goes by overnight, with sustained speeds of 10-12
kts and gusts in the 20 to 25 kt range. BKW will average around
15 kts sustained, with peak gusts up around 30 kts, overnight
tonight through Tuesday. Light flow aloft ahead of the system
tonight, also northeast across the lowlands and southeast in the
mountains, will strengthen a bit ahead of the system, and then
strengthen further behind the system with moderate north to
northwest flow aloft early Tuesday morning backing to moderate
northwest during the day Tuesday.

Brief low level wind shear is possible at BKW around 03Z
tonight if flow aloft picks up sufficiently ahead of the system
without mixing through to the surface. As the flow aloft
strengthens behind the system overnight, there will be better
mixing to the surface, and low level wind shear will be
unlikely.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and location of restrictions may
vary from the forecast. Low-level wind shear may impact more
locations tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 TUE
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  M    H    M    H    L    H    M    M    L    L    H    H
EKN CONSISTENCY  H    H    H    M    H    H    H    H    H    L    M    H
PKB CONSISTENCY  H    H    H    M    M    L    H    M    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
IFR possible in snow in the northern West Virginia mountains
Thursday night. More widespread IFR conditions possible in snow
Friday night into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 4 AM to 4 PM EST Tuesday for WVZ516-518-520-
     522-523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/TRM/JMC
NEAR TERM...TRM/JMC
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...TRM
Hazardous weather outlook, Feb 12, 3:16 AM EST, 20 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
316 AM EST Mon Feb 12 2024

WVZ516-518-520-522-523-526-130830-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
316 AM EST Mon Feb 12 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rain transitions over to snow showers late tonight into Tuesday.
Snow accumulations of 1 to 4 inches are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Upslope snow showers continue into Tuesday evening. Snow
accumulations of 1 to 4 inches are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-524-525-130830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Southeast Pocahontas-Northwest Randolph-
316 AM EST Mon Feb 12 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Rain transitions over to snow showers late tonight into Tuesday.
Snow accumulations under 1 inch are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 12, 10:11 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
1011 PM EST Mon Feb 12 2024

VAZ003-004-130400-
Dickenson VA-Buchanan VA-
1011 PM EST Mon Feb 12 2024

...A STRONG THUNDERSTORM WILL IMPACT DICKENSON AND BUCHANAN COUNTIES
THROUGH 1100 PM EST...

At 1010 PM EST, Doppler radar was tracking a strong thunderstorm over
Wise, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Big Rock, Trammel, Paw Paw, Clinchco, Oakwood, Stacy,
Nora, Vansant, McClure, and Roseann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3697 8237 3702 8248 3713 8255 3720 8256
      3724 8245 3727 8235 3746 8208 3719 8181
      3717 8187 3713 8192 3712 8197 3713 8199
      3705 8204 3704 8208 3705 8210 3704 8212
      3704 8217 3699 8226 3700 8229 3696 8236
TIME...MOT...LOC 0310Z 239DEG 49KT 3699 8253

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Feb 12, 11:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
1122 PM EST Mon Feb 12 2024

WVZ024>026-033-034-515-516-130445-
Wyoming WV-Northwest Raleigh WV-McDowell WV-Southeast Raleigh WV-
Boone WV-Logan WV-Mingo WV-
1122 PM EST Mon Feb 12 2024

...GUSTY SHOWERS WILL IMPACT EASTERN MCDOWELL...SOUTHEASTERN MINGO...
CENTRAL RALEIGH...WYOMING...SOUTHEASTERN LOGAN AND SOUTHEASTERN BOONE
COUNTIES THROUGH 1145 PM EST...

At 1121 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Hinch to near Hanover to 6 miles west of Tiptop.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs, and blow around
         unsecured objects.

Locations impacted include...
Welch, Pineville, Mullens, Mabscott, Oceana, Sophia, Gary, Man,
Northfork, Gilbert Creek, Coal City, Mallory, Hanover, Crab Orchard,
Macarthur, R.d. Bailey Lake, Bald Knob, Amherstdale-Robinette, Twin
Falls State Park, and Beaver.

This includes the following highways...
 West Virginia Turnpike between mile markers 28 and 42.
 Interstate 64 in West Virginia between mile markers 120 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3750 8178 3767 8212 3793 8152 3771 8111
      3764 8106 3761 8106 3759 8109 3760 8114
      3758 8120 3751 8121 3750 8126 3746 8131
      3742 8128 3742 8131 3732 8137 3728 8142
      3725 8148 3726 8150 3723 8151 3721 8158
TIME...MOT...LOC 0421Z 247DEG 45KT 3765 8199 3752 8174 3723 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Feb 12, 11:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1147 PM EST Mon Feb 12 2024

WVZ034-515>518-130515-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
Southeast Fayette WV-Northwest Fayette WV-
1147 PM EST Mon Feb 12 2024

...GUSTY SHOWERS WILL IMPACT RALEIGH...EASTERN WYOMING AND
SOUTHWESTERN FAYETTE COUNTIES THROUGH 1215 AM EST...

At 1146 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Oceana to Twin Falls State Park to Sandlick.
Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beckley, Oak Hill, Mullens, Mount Hope, Mabscott, Sophia, Crab
Orchard, Dry Creek, Macarthur, Bradley, Shady Spring, Beaver, Piney
View, Stanaford, Coal City, Prosperity, Twin Falls State Park,
Daniels, Meadow Bridge, and Lester.

This includes the following highways...
 West Virginia Turnpike between mile markers 28 and 55.
 Interstate 64 in West Virginia between mile markers 120 and 137.
 Route 19 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 8143 3774 8164 3801 8111 3786 8082
      3782 8094 3777 8089 3774 8092 3768 8088
      3767 8090 3770 8091 3771 8098 3770 8097
      3764 8107 3761 8106 3759 8109 3760 8114
      3758 8120 3751 8121 3746 8131 3742 8129
TIME...MOT...LOC 0446Z 246DEG 45KT 3774 8161 3763 8140 3734 8121

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 flood, 3 winter weather, 1 strong wind. Local standard time, as filed.

Flood, Kanawha

When
February 13, 12:00 AM EST to 8:30 AM EST
Where
Kanawha County, 1.06 mi ESE of Marmet to 1.09 mi ESE of Marmet
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.243, -81.553

High water was observed at the Kanawha Boulevard West Dupont Avenue underpass near the Chemours Plant in Belle.

Flood, Lincoln

When
February 13, 12:00 AM EST to 4:00 AM EST
Where
Lincoln County, 0.12 mi WNW of Branchland to 0.22 mi WSW of Branchland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.221, -82.202

Flooding was observed on Four Mile Creek Road in the city of Branchland. A water rescue was conducted during the flooding.

Flood, Roane

When
February 13, 12:00 AM EST to 8:00 AM EST
Where
Roane County, 0.89 mi E of Spencer to 1.73 mi S of Nancy Run
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.802, -81.334

Tanner Run flooded the Spencer Middle School baseball field. A fatality occurred when a man fell asleep in the dugout and was swept away. Local responders found him later that afternoon after the flood waters had receded.

Flood, Kanawha

When
February 13, 12:21 AM EST to 7:39 AM EST
Where
Kanawha County, 2.15 mi SSE of Pinch to 1.97 mi WSW of Coco
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.393, -81.460

High water was observed on Quick Road at Ozzie Lane near the town of Quick.

Flood, Kanawha

When
February 13, 12:39 AM EST to 8:30 AM EST
Where
Kanawha County, 1.38 mi S of Marmet to 0.97 mi E of Hernshaw
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.230, -81.574

High water was observed on Lens Creek Road at Left Fork Road near Hernshaw.

Flood, Kanawha

When
February 13, 12:40 AM EST to 7:39 AM EST
Where
Kanawha County, 0.31 mi NNE of Port Amherst to 0.28 mi NE of Port Amherst
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.324, -81.549

In Malden, high water was observed on Dry Branch Road at Fleck Drive.

Flood, Kanawha

When
February 13, 12:53 AM EST to 8:30 AM EST
Where
Kanawha County, 0.31 mi WNW of Belle to 0.29 mi W of Belle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.231, -81.535

High water was observed in Midland Avenue at Hastings Drive in Belle.

Flood, Kanawha

When
February 13, 1:10 AM EST to 7:39 AM EST
Where
Kanawha County, 1.01 mi ENE of West Charleston to 0.88 mi ENE of West Charleston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.386, -81.653

High water was observed at the intersection of Falcon Drive and Sugar Creek Drive in Charleston.

Flood, Lincoln

When
February 13, 1:32 AM EST to 9:58 AM EST
Where
Lincoln County, 1.18 mi SW of Sweetland to 1.06 mi SSW of Sweetland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.257, -82.044

The Mud River gauge near Griffithsville exceeded a bankfull level of 12 feet shortly after midnight on the 13th of February. The river crested around 13.4 feet, then lowered below bankfull later that morning. While the river was out of its banks, fields and low areas along the Middle Fork of the Mud River in the vicinity of the gauge flooded.

Flood, Kanawha

When
February 13, 2:00 AM EST to 8:30 AM EST
Where
Kanawha County, 0.7 mi SW of Quincy to 0.78 mi S of Quincy
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.192, -81.508

High water was observed between Slaughters Creek Road and Little Creek Road.

Flood, Putnam

When
February 13, 2:27 AM EST to 12:48 PM EST
Where
Putnam County, 1.52 mi N of Mt Vernon to 1.48 mi NNW of Mt Vernon
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.472, -81.954

High water was observed on North Poplar Fork Road and Summerbrook Lane.

Flood, Kanawha

When
February 13, 2:33 AM EST to 8:30 AM EST
Where
Kanawha County, 2.25 mi NW of Monarch to 2.21 mi NW of Monarch
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.244, -81.478

High water was observed around the 4700 block of Witcher Creek Road.

Flood, Kanawha

When
February 13, 3:39 AM EST to 8:30 AM EST
Where
Kanawha County, 1.38 mi N of Belle to 1.43 mi N of Belle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.250, -81.530

In the town of Belle, high water was observed on Simmons Creek Road near Simmons Creek Church.

Winter Weather, Northwest Pocahontas

When
February 13, 4:00 AM EST to 7:00 AM EST
Where
Northwest Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Winter Weather, Southeast Nicholas

When
February 13, 4:00 AM EST to 7:00 AM EST
Where
Southeast Nicholas forecast zone
Reported by
Public
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Winter Weather, Southeast Webster

When
February 13, 4:00 AM EST to 7:00 AM EST
Where
Southeast Webster forecast zone
Reported by
Trained Spotter
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Strong Wind, Southeast Fayette

When
February 13, 4:00 AM EST to 10:22 AM EST
Where
Southeast Fayette forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Flood, Kanawha

When
February 13, 4:24 AM EST to 8:30 AM EST
Where
Kanawha County, 0.48 mi WSW of Cedar Grove to 0.42 mi WSW of Cedar Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.218, -81.438

High water was observed in the 2700 block of Third Avenue in East Bank.

Flood, Kanawha

When
February 13, 4:34 AM EST to 8:30 AM EST
Where
Kanawha County, 1.13 mi W of Belle to 1.07 mi WNW of Belle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.233, -81.550

High water was observed around the 11000 block of MacCorkle Avenue SE in Marmet.

Flood, Kanawha

When
February 13, 4:45 AM EST to 8:30 AM EST
Where
Kanawha County, 0.43 mi NE of Hansford to 0.33 mi NNW of Hansford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.205, -81.394

High water was observed between Paint Creek and MacCorkle Avenue SE in Hansford.

Flood, Putnam

When
February 13, 5:20 AM EST to 12:48 PM EST
Where
Putnam County, 2.63 mi SE of Teays to 1.56 mi SSE of Teays
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.400, -81.920

Flooding was observed at the 7400 block of US 60 outside of Hurricane.

Flood, Lincoln

When
February 13, 7:30 AM EST to 4:30 PM EST
Where
Lincoln County, 0.54 mi W of Hamlin to 0.09 mi WSW of Hamlin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.280, -82.110

The Mud River gauge at Hamlin exceeded a bankfull level of 13 feet on the morning of February 13th. After rising to a crest around 13.3 feet late that morning, the river gradually lowered and returned to its banks in the afternoon. Sections of Route 3 in West Hamlin flooded as a result.

Flood, Clay

When
February 13, 7:37 AM EST to 12:30 PM EST
Where
Clay County, 1.6 mi SSE of Wallback to 1.7 mi SE of Wallback
Cause
Heavy Rain
Reported by
Public
Coordinates
38.550, -81.115

Simons Fork exceeded its banks and caused flooding on Simons Fork Road.

Flood, Kanawha

When
February 13, 8:09 AM EST to 12:00 PM EST
Where
Kanawha County, 0.55 mi SSW of Hugheston to 0.98 mi SSW of Hugheston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.192, -81.372

Route 61 in Handley was closed due to high water for a period of time.

Flood, Putnam

When
February 13, 12:55 PM EST to 4:55 PM EST
Where
Putnam County, 3.21 mi NW of Byrnside to 2.99 mi NNW of Byrnside
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.338, -82.004

Flooding from Trace Fork occurred along portions of Clymers Creek Road and Turkey Creek Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Roane2024-02-1359MaleBall FieldDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155133, 1155134, 1156332, 1155135, 1155146, 1155147, 1155149, 1155151, 1155152, 1155153, 1155154, 1155155, 1155156, 1156337, 1164860, 1164861, 1164862, 1155157, 1155158, 1155165, 1155166, 1155167, 1155168, 1155169, 1155182.